Cholesterol

HIV Medicines and Cholesterol: Is There a Link?


Watch Video

Summary & Participants

Elevated blood lipids, including cholesterol, are frequently seen in HIV patients on antiretroviral therapy. Listen as experts describe the problem, and available treatment options.

Medically Reviewed On: July 21, 2012

Webcast Transcript


ANNOUNCER: All drugs used to fight HIV have side effects. Some of the drugs change lipid levels in the blood.

KATHLEEN SQUIRES, MD: One of the complications that we have seen with the use of antiretroviral agents is elevation in what are called serum lipids: triglycerides, cholesterol.

ANNOUNCER: Lipids are fats, which play important roles in the body. But studies show high levels of lipids can cause harm.

EDWIN DEJESUS, MD: In the non-HIV population, it is well-documented that elevation in cholesterol, for example, can cause cardiovascular events, such as myocardial infarction, cerebrovascular accidents, which is strokes. And we presume that a patient that is HIV positive with an elevation in triglyceride and cholesterol will run the same type of problems.

ANNOUNCER: Not all drugs used against HIV have the same impact on lipid levels.

GRAEME MOYLE, MD: You have two types of cholesterol. Broadly, the good cholesterol which is called HDL, high density cholesterol, and low density cholesterol, which tends to be the one associated with risk of future heart disease. Protease inhibitors tend to push up the bad cholesterol without having much impact on the good cholesterol.

KATHLEEN SQUIRES, MD: Now we're noting that other drugs in other classes, specifically the NRTIs or the nucleoside analogs are associated with elevations in serum lipids as well.

GRAEME MOYLE, MD: When we look at combinations that involve nonnucleoside drugs like efavirenz or nevirapine, they tend to cause changes in the lipids also, but mostly what we're seeing there is a rise in the good cholesterol, the HDL cholesterol and only a more modest increase in the LDL cholesterol.

ANNOUNCER: Until recently, most protease inhibitors seemed to elevate blood lipids. But there are now drugs that may not carry that same risk.

EDWIN DEJESUS, MD: For the most part, all protease inhibitors have been associated with elevation in triglyceride and cholesterol.

But recently, new protease inhibitors in the market has been developed that actually do not have this particular complication. For example, a new protease inhibitor with the name of Reyataz was developed and has not been associated with an increase in the triglycerides and cholesterol.

ANNOUNCER: When lipid levels do rise, lifestyle changes are often a doctor's first recommendation.

KATHLEEN SQUIRES, MD: When we are coming up with treatment strategies for elevated serum lipids, the first thing that we always do before we go to drugs is to put patients on a diet that's low in fat, and to exercise them.

ANDREW CARR, MD: Diet and exercise have a role to play. I mean I do say to patients, walk to work and use stairs and don't eat and do regular exercise. The results are not always that successful. Although it's clearly the easiest place to start, a lot more needs to be done in most people.

Page 1 of 2 Next Page >>